Alert archive / Indiana / Tornado Warnings in 2019
Tornado Warning 5, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at May 27, 2019, 5:01 PM CDT for LaPorte County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2019, 5:01 PM CDT (22:01 UTC)
- Expired
- May 27, 2019, 5:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:22 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337
WFUS53 KIWX 272201
TORIWX
INC091-272245-
/O.NEW.KIWX.TO.W.0005.190527T2201Z-190527T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
501 PM CDT Mon May 27 2019
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Northwestern La Porte County in northwestern Indiana...
* Until 545 PM CDT.
* At 501 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Westville, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
La Porte around 635 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Pinola, Otis, Kingsbury and Pinhook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4161 8693 4170 8677 4150 8665 4150 8693
TIME...MOT...LOC 2201Z 254DEG 16KT 4155 8693
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
CMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 27, 1:46 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 27, 1:46 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 246 PM EDT Mon May 27 2019 .SYNOPSIS... Issued at 355 AM EDT Mon May 27 2019 Chances of thunderstorms will increase late this afternoon across southwest Lower Michigan and northwest Indiana, with thunderstorms likely across all of the area by this evening into the early overnight. Some of these storms may be severe with a risk of damaging winds, large hail, isolated tornadoes, and locally heavy rainfall. A cold front will sag across the area on Tuesday, bringing a potential of more showers and thunderstorms Tuesday afternoon and early evening. The active weather pattern will continue for Wednesday and Thursday with more chances of rain and storms. && .SHORT TERM...(This Evening through Tuesday) Issued at 201 PM EDT Mon May 27 2019 Temperatures this afternoon expected to warm up into the upper 70s to near 80. Cloud cover this afternoon will increase ahead of strong system to our west. Lingering low clouds/fog from Lake Michigan stretching southeast through SBN and FWA finally eroding away. This feature may play a role with stronger storms this evening as it acts as a differential heating boundary. Strong low pressure system spinning over IA/MN this afternoon will be the focus in the short term for severe weather across our area. Leading warm front will lift northward this afternoon with a few showers and thunderstorms along it possible. Severe risk with these storms will be limited but cannot rule out gusty winds and small hail. Severe risk increases late this afternoon into the evening as warm front lifts farther north. All severe hazards in play for tonight including damaging winds, large hail, isolated tornado, and heavy rain. Behind the front, SFC based instability increasing to 2000 j/kg and deep layer shear ranging from 50-60 knots. Long and curved hodographs with backed winds at the SFC veering with height along the boundary may result in storms with rotation. Damaging winds is likely the biggest risk this evening as 500-700 mb winds increase to 50-60 knots by 00z. As stronger storms develop they will have the potential to mix down these winds to the surface. Concern for large hail is low especially given high PWAT values across the area around 1.5 inches. However, due to high PWAT values, heavy rain and minor flooding is a concern especially given already saturated ground. Widespread 0.75 to 1 inch rainfall with locally heavier amounts in stronger thunderstorms. CAM guidance indicating potential for even higher amounts, but held off bumping up QPF further due to some uncertainty. Tomorrow, mild weather again with high in the upper 70s to lower 80s. Dry conditions in the morning before showers and thunderstorms fire up in the afternoon along a residual boundary leftover from previous nights storms. Kept inherited chance pops as its still uncertain where the boundary will set up. && && .LONG TERM...(Tuesday Night through Monday) Issued at 245 PM EDT Mon May 27 2019 Continued chances for rain in the long term as active pattern repeats itself again on Wednesday and Thursday. Rain and thunderstorms chances will once again depend on upstream convection that makes its way towards the Great Lakes. A brief break in the pattern with a rare dry day Friday and into the day on Saturday. Another shortwave drops down into the area Sat afternoon bringing once again rain to the area into Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 104 PM EDT Mon May 27 2019 Stubborn low stratus and fog has finally mixed out at the terminals leaving mainly VFR conditions and southeast winds near 10 knots through the mid afternoon hours. Thunderstorm chances increase during the late afternoon/early evening hours (22z-04z) as a warm front lifts north in tandem with a convectively aided vort tracking east from the Upper Midwest. Some of these storms could become strong to severe with large hail and damaging winds. Chances for rain/storms then diminish later tonight into tomorrow morning. Some MVFR, possibly IFR, stratus may creep back into mainly KSBN later tonight near the leftover frontal zone. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili SHORT TERM...Heidelberger LONG TERM...Heidelberger AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 27, 2:48 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 348 PM EDT Mon May 27 2019 INZ003>005-012>016-020-022>024-032-MIZ077-078-282000- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-White-Cass IN-Miami-Wabash-Grant-Berrien-Cass MI- 348 PM EDT Mon May 27 2019 /248 PM CDT Mon May 27 2019/ ...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms will become likely late this afternoon into this evening. Strong to severe thunderstorms are possible with large hail, damaging winds, locally heavy rainfall and isolated tornadoes possible threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a risk of severe thunderstorms Tuesday afternoon into early evening. Chances of thunderstorms will continue Wednesday into Thursday but confidence remains low at this time regarding the potential of severe weather. Locally heavy rainfall is possible at times from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed across the area late this afternoon into this evening. INZ006>009-017-018-025>027-033-034-MIZ079>081-OHZ001-002-004-005-015- 016-024-025-282000- Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells- Adams-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 348 PM EDT Mon May 27 2019 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms will become this evening. Strong to severe thunderstorms are possible with large hail, damaging winds, locally heavy rainfall and isolated tornadoes possible threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a risk of severe thunderstorms Tuesday afternoon into early evening. Chances of thunderstorms will continue Wednesday into Thursday but confidence remains low at this time regarding the potential of severe weather. Locally heavy rainfall is possible at times from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. LMZ043-046-282000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 348 PM EDT Mon May 27 2019 ...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms will become likely late this afternoon into early this evening. Severe storms are possible with large hail and wind gusts in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic chances of thunderstorms will continue for Tuesday through Thursday.
In the hours before
Special weather statement, May 27, 3:41 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
441 PM EDT Mon May 27 2019
INZ025-026-032>034-272145-
Jay-Huntington-Blackford-Wells-Grant-
441 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRANT...BLACKFORD...
SOUTHEASTERN HUNTINGTON...SOUTHERN WELLS AND JAY COUNTIES...
At 441 PM EDT, a strong thunderstorm was located near Muncie, moving
northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Portland, Hartford City, Upland, Dunkirk, Montpelier, Redkey,
Pennville, Matthews, Westchester, Center, Warren, Nottingham, Bryant,
Shamrock Lakes, Poneto, Mcnatts, Wellsburg, Liberty Center, Mount
Zion and Mill Grove.
This includes Interstate 69 in Indiana between mile markers 278 and
280.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4038 8522 4038 8552 4077 8542 4060 8507
4057 8507 4057 8500 4049 8483 4031 8512
4031 8522
TIME...MOT...LOC 2041Z 222DEG 26KT 4028 8540
HAIL...0.25IN
WIND...40MPH
CMSpecial weather statement, May 27, 4:03 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
503 PM EDT Mon May 27 2019
INZ024-025-272130-
Wabash-Huntington-
503 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH AND HUNTINGTON
COUNTIES...
At 503 PM EDT, a strong thunderstorm was located over La Fontaine, or
8 miles southeast of Wabash, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Huntington, Wabash, Andrews, La Fontaine, Lancaster, Lagro, Mount
Etna, Servia, Lincolnville, Treaty, Majenica, Banquo and Bippus.
This includes Interstate 69 in Indiana between mile markers 281 and
284.
&&
LAT...LON 4078 8590 4097 8560 4078 8533 4065 8571
4065 8580
TIME...MOT...LOC 2103Z 234DEG 25KT 4070 8574
HAIL...0.25IN
WIND...40MPH
BrownLocal storm report, May 27, 4:11 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL MICHIGAN CITY 41.72N 86.90W
05/27/2019 E0.70 INCH LA PORTE IN TRAINED SPOTTER
&&
MCSLocal storm report, May 27, 4:13 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL MICHIGAN CITY 41.71N 86.90W
05/27/2019 E1.00 INCH LA PORTE IN PUBLIC
&&
MCSLocal storm report, May 27, 4:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 W MOUNT ETNA 40.74N 85.62W
05/27/2019 M1.25 INCH HUNTINGTON IN TRAINED SPOTTER
&&
CRSpecial weather statement, May 27, 4:25 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
525 PM EDT Mon May 27 2019
INZ017-018-025-026-272200-
Whitley-Huntington-Allen-Wells-
525 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN...
SOUTHEASTERN WHITLEY...HUNTINGTON AND NORTH CENTRAL WELLS COUNTIES...
At 525 PM EDT, a strong thunderstorm was located near Huntington,
moving northeast at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Markle around 540 PM EDT.
Ossian around 555 PM EDT.
Other locations impacted by this storm include Nine Mile, Bowerstown,
Yoder, Dunfee, Lancaster, Aboite, Uniondale, Roanoke, Majenica and
Mount Etna.
This includes the following highways...
Interstate 469 between mile markers 0 and 4, and between mile
markers 7 and 8.
Interstate 69 in Indiana between mile markers 280 and 302.
&&
LAT...LON 4068 8555 4077 8564 4086 8564 4110 8532
4089 8510
TIME...MOT...LOC 2125Z 232DEG 27KT 4084 8549
HAIL...0.75IN
WIND...40MPH
MCSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:18 PM CDT | Special Marine Warning | IWX | 57 min | |
| May 27, 3:21 PM CDT | Special Weather Statement | IWX | Miami | 39 min |
| May 27, 3:41 PM CDT | Special Weather Statement | IWX | Blackford, Jay | 64 min |
| May 27, 3:46 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte | 44 min |
| May 27, 4:03 PM CDT | Special Weather Statement | IWX | Huntington, Wabash | 27 min |
| May 27, 4:04 PM CDT | Tornado Warning | IWX | LaPorte | 26 min |
| May 27, 4:17 PM CDT | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 4 hr |
| May 27, 4:19 PM CDT | Special Marine Warning | IWX | 86 min | |
| May 27, 4:25 PM CDT | Special Weather Statement | IWX | Huntington | 35 min |
| May 27, 4:27 PM CDT | Tornado Warning | IWX | LaPorte, Saint Joseph | 33 min |
| May 27, 4:30 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 45 min |
| May 27, 4:59 PM CDT | Tornado Warning | IWX | LaPorte, Saint Joseph | 46 min |
| May 27, 5:06 PM CDT | Special Weather Statement | IWX | Allen | 39 min |
| May 27, 5:20 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 40 min |
| May 27, 5:25 PM CDT | Flash Flood Warning | IWX | LaPorte, Saint Joseph | 3 hr |
| May 27, 5:34 PM CDT | Tornado Warning | IWX | Elkhart, Saint Joseph | 26 min |
| May 27, 5:39 PM CDT | Tornado Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 37 min |
| May 27, 5:50 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Saint Joseph | 40 min |
| May 27, 6:15 PM CDT | Special Weather Statement | IWX | Fulton | 45 min |
| May 27, 6:18 PM CDT | Areal Flood Advisory | IWX | Cass, Fulton, Marshall, Pulaski, Starke, White | 113 min |
| May 27, 6:18 PM CDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 42 min |
| May 27, 6:29 PM CDT | Special Weather Statement | IWX | LaGrange | 46 min |
| May 27, 6:29 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Wabash | 46 min |
| May 27, 6:33 PM CDT | Special Marine Warning | IWX | 57 min | |
| May 27, 6:38 PM CDT | Tornado Warning | IWX | Miami, Wabash | 37 min |
| May 27, 6:44 PM CDT | Severe Thunderstorm Warning | IWX | Cass, Grant, Huntington, Miami, Wabash | 46 min |
| May 27, 6:49 PM CDT | Tornado Warning | IWX | Fulton, Miami, Wabash | 26 min |
| May 27, 6:59 PM CDT | Tornado Warning | IWX | Grant, Miami, Wabash | 31 min |
Nearby
Tornado Warnings in Indiana, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.